Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Discretized configurations and partial partitions


Authors: Aaron Abrams, David Gay and Valerie Hower
Journal: Proc. Amer. Math. Soc. 141 (2013), 1093-1104
MSC (2010): Primary 55R80, 05A18, 11B73
DOI: https://doi.org/10.1090/S0002-9939-2012-10816-0
Published electronically: July 17, 2012
MathSciNet review: 3003699
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the discretized configuration space of $ k$ points in the $ n$-simplex is homotopy equivalent to a wedge of spheres of dimension $ n-k+1$. This space is homeomorphic to the order complex of the poset of ordered partial partitions of $ \{1,\dots ,n+1\}$ with exactly $ k$ parts. We compute the exponential generating function for the Euler characteristic of this space in two different ways, thereby obtaining a topological proof of a combinatorial recurrence satisfied by the Stirling numbers of the second kind.


References [Enhancements On Off] (What's this?)

  • 1. Aaron Abrams, Configuration spaces of colored graphs, Geom. Dedi. 92 (2002), 185-194. MR 1934018 (2003j:20069)
  • 2. Eric Babson and Dmitri N. Kozlov, Complexes of graph homomorphisms, Israel J. Math. 152 (2006), 285-312. MR 2214465 (2007b:52024)
  • 3. Phil Hanlon, The fixed-point partition lattices, Pacific J. Math. 96 (1981), no. 2, 319-341. MR 637975 (83d:06010)
  • 4. Phil Hanlon and Patricia Hersh, Multiplicity of the trivial representation in rank-selected homology of the partition lattice, J. Algebra 266 (2003), no. 2, 521-538. MR 1995126 (2004e:05206)
  • 5. Phil Hanlon, Tricia Hersh, and John Shareshian, A $ {GL}_n(q)$-analogue of the partition lattice, Preprint, 2009. Available at http://www4.ncsu.edu/~plhersh/hhso9.pdf.
  • 6. Dmitry N. Kozlov, Collapsibility of $ \Delta (\Pi _n)/ S_n$ and some related CW complexes, Proc. Amer. Math. Soc. 128 (2000), no. 8, 2253-2259. MR 1662257 (2000k:57023)
  • 7. -, Spectral sequences on combinatorial simplicial complexes, J. Algebraic Combin. 14 (2001), no. 1, 27-48. MR 1856227 (2002j:18014)
  • 8. László Lovász, Kneser's conjecture, chromatic number, and homotopy, J. Combin. Theory Ser. A 25 (1978), no. 3, 319-324. MR 0514625 (81g:05059)
  • 9. Saunders MacLane, Homology, first ed., Springer-Verlag, Berlin, 1967. Die Grundlehren der mathematischen Wissenschaften, Band 114, 1963. MR 0349792 (50:2285); MR 0156879 (28:122)
  • 10. Sheila Sundaram, The homology representations of the symmetric group on Cohen-Macaulay subposets of the partition lattice, Adv. Math. 104 (1994), no. 2, 225-296. MR 1273390 (96c:05189)
  • 11. -, Homotopy of non-modular partitions and the Whitehouse module, J. Algebraic Combin. 9 (1999), no. 3, 251-269. MR 1695076 (2001d:05197)
  • 12. -, On the topology of two partition posets with forbidden block sizes, J. Pure Appl. Algebra 155 (2001), no. 2-3, 271-304. MR 1801419 (2001j:06006)
  • 13. Sheila Sundaram and Michelle Wachs, The homology representations of the $ k$-equal partition lattice, Trans. Amer. Math. Soc. 349 (1997), no. 3, 935-954. MR 1389790 (97j:05063)
  • 14. Michelle L. Wachs, Poset topology: tools and applications, Geometric combinatorics, IAS/Park City Math. Ser., vol. 13, Amer. Math. Soc., Providence, RI, 2007, pp. 497-615. MR 2383132
  • 15. Herbert S. Wilf, Generatingfunctionology, second edition, Academic Press Inc., Boston, MA, 1994. MR 1277813 (95a:05002)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 55R80, 05A18, 11B73

Retrieve articles in all journals with MSC (2010): 55R80, 05A18, 11B73


Additional Information

Aaron Abrams
Affiliation: Mathematical Sciences Research Institute, 17 Gauss Way, Berkeley, California 94720
Address at time of publication: Department of Mathematics, Robinson Hall, Washington and Lee University, Lexington, Virginia 24450
Email: abrams.aaron@gmail.com

David Gay
Affiliation: Department of Mathematics, University of Georgia, Athens, Georgia 30602
Email: d.gay@euclidlab.org

Valerie Hower
Affiliation: Department of Mathematics, University of California, Berkeley, Berkeley, California 94720
Address at time of publication: Department of Mathematics, University of Miami, Coral Gables, Florida 33146
Email: vhower@math.berkeley.edu, vhower@math.miami.edu

DOI: https://doi.org/10.1090/S0002-9939-2012-10816-0
Received by editor(s): September 15, 2010
Received by editor(s) in revised form: July 21, 2011
Published electronically: July 17, 2012
Communicated by: Ken Ono
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society